Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 16, NWS Huntsville, AL

April 25, 2003DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 25, 2003, 4:51 PM CDT for DeKalb County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 4:51 PM CDT (21:51 UTC)
Expired
Apr 25, 2003, 5:15 PM CDT
In force
24 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 12:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WFUS54 KHUN 252151
TORHUN
ALC049-252215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 515 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DEVELOPING TORNADO 5 MILES SOUTHWEST OF CROSSVILLE...MOVING EAST AT 
25 MPH.  THIS WARNING UPGRADES THE SEVERE THUNDERSTORM WARNING WHICH 
WAS IN EFFECT.   

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...COLLINSVILLE.

LAT...LON 3425 8610 3417 8597 3431 8577 3438 8590

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 25, 4:31 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 25, 4:31 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT FRI APR 25 2003

DID A QUICK UPDATE TO REMOVE LIMESTONE...LAWRENCE...MORGAN AND
CULLMAN COUNTIES FROM TORNADO WATCH.

NO MENTION OF PCPN IN ZONES FOR TONIGHT...EXCEPT LOW POP IN ERN
ZONES. WATCHING WRAP AROUND PCPN ON AREA RADARS AND STLT. ATTM
WILL KEEP CURRENT POPS IN ZONES AS IS.

.HUN...TORNADO WATCH CONTINUES FOR MADISON...JACKSON...MARSHALL...AND
DEKALB TIL 6 PM.

SHUMWAY
Hazardous weather outlook, Apr 25, 3:36 PM CDT, 1 hour 15 minutes before
ALZ001>010-016-260230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING...MAINLY TO THE EAST OF I-65.

ISOLATED TORNADOES ARE THE MAIN THREAT...BUT LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DRIER WEATHER WILL RETURN TO THE TENNESSEE VALLEY OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED TONIGHT.

SCHAUB

In the hours before

Special weather statement, Apr 25, 1:03 PM CDT, 3 hours 48 minutes before
ALZ009-010-251835-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT FRI APR 25 2003

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
THROUGH EASTERN JACKSON AND NORTHEAST DE KALB COUNTIES THROUGH 130
PM. AT 1 PM CDT...THE STORMS EXTENDED SOUTHEAST FROM NEAR
STEVENSON....TO IDER. THE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 30
TO 40 MPH...SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
VERY HEAVY RAIN. RAINFALL AMOUNTS WILL GENERALLY BE AROUND A
QUARTER OF AN INCH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
WEATHER INFORMATION. A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH
ALABAMA UNTIL 6 PM CDT.

TROUTMAN
Special weather statement, Apr 25, 3:06 PM CDT, 1 hour 45 minutes before
ALZ001>003-252030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT FRI APR 25 2003

...THE TORNADO WATCH HAS BEEN CANCELLED FOR LAUDERDALE...
COLBERT AND FRANKLIN COUNTIES...

THE THREAT FOR SEVERE WEATHER IN THESE COUNTIES HAS DIMINISHED.

TROUTMAN
Local storm report, Apr 25, 4:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    GUNTERSVILLE              AL   1.00 IN HAIL
04/25/03   MARSHALL                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0405 PM    ALDER SPRINGS             AL   0.75 IN HAIL
04/25/03   MARSHALL                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Apr 25, 4:18 PM CDT, 33 minutes before
ALZ004-005-007-016-252150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 PM CDT FRI APR 25 2003

...THE TORNADO WATCH HAS BEEN CANCELLED FOR LIMESTONE...LAWRENCE...
MORGAN AND CULLMAN COUNTIES...

THE THREAT FOR SEVERE WEATHER IN THESE COUNTIES HAS DIMINISHED.

TROUTMAN
Local storm report, Apr 25, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    ALBERTVILLE               AL   1.00 IN HAIL
04/25/03   MARSHALL                       REPORTED BY WAVU/WQSB
                                          RADIO STATION.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:52 PM CDTSevere Thunderstorm WarningHUNMarshall23 min
Apr 25, 4:08 PM CDTSevere Thunderstorm WarningHUNDeKalb37 min
Apr 25, 4:14 PM CDTSevere Thunderstorm WarningHUNMarshall16 min
Apr 25, 4:41 PM CDTSevere Thunderstorm WarningHUNDeKalb34 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.